Illinois, 2003

Damaging Wind in Illinois, April 4, 2003

April 4, 2003 · NWS LSX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 4, 4:20 PM CST, 15 minutes earlier.

Area forecast discussion, Apr 4, 4:20 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
420 PM CST FRI APR 4 2003

COLD FRONT MOVING THROUGH MID MISSOURI THIS AFTERNOON CAUSING
WEATHER HEADACHES.  FOR THE IMMEDIATE FUTURE...FRONT IS MAKING
DECENT SOUTHEASTWARD PROGRESS NOW THAT THE SURFACE WAVE HAS MOVED
INTO CENTRAL ILLINOIS.  COLD POOLS FROM CONVECTION ARE ALSO HELPING
IT ALONG.  BOTH THE GFS AND ETA HAVE THE COLD FRONT ALL THE WAY
THROUGH OUR CWFA BY 06Z TONIGHT.  LOOKS LIKE THE MAIN THREAT FOR
SEVERE WEATHER WILL BE GENERALLY SOUTH AND EAST OF THE STL METRO
AREA...SO WILL GO TRW+ FOR SOUTHERN AND EASTERN ZONES...AND TURN THE
PRECIP OFF AFTER 06Z.

WAITING FOR NEXT WW TO FINALIZE GRIDS AND SEND ZONES.  SORRY FOR THE
DELAY...

EXTENDED...CONSIDERABLE UNCERTIANTY STILL EXISTS IN THE ENSEMBLE
FORECASTS AS TO THE DEPTH OF THE UPPER LEVEL TROF WHICH MOVES
THROUGH THE CENTRAL US ON TUESDAY AND WEDNESDAY.  THE ENSEMBLE MOS
CONTINUES TO TREND COOLER ON BOTH DAYS WITH HIGH ON TUESDAY DROPPING
7 DEGREES OVER THE PAST 4 RUNS.  SIMILAR DROPS IN LOWS FOR TUESDAY
MORNING AS WELL.  INTERESTINGLY ENOUGH WITH THE UNCERTIANTY
ALOFT...THE THE SPREAD BETWEEN THE HIGH AND LOW MEMBERS IS ONLY 5
DEGREES...AND ONE STANDARD DEVIATION IS ONLY +/- 1 DEGREE FOR THE
KSTL HIGH ON TUESDAY.  THERE SEEMS TO BE SOME SIMILARITIES BETWEEN
THIS SYSTEM AND THE SYSTEM WHICH PUSHED THROUGH LAST WEEKEND.  THINK
THERE COULD BE SIGNIFICANT AMOUNTS OF COLD ADVECTION CU AS THERE WAS
WITH THE LAST BIG WAVE...THEREFORE THE COOLER TEMPS SEEM REASONABLE
TO ME WITH UPPER TROF OVER US AND POSSIBILITY OF BROKEN AFTERNOON
CLOUDS POSSIBLY KEEPING TEMPS DOWN.  WARMING TREND INDICATED ON
THURSDAY AND FRIDAY AS TROF MOVES EAST OF AREA AND NEXT RIDGE BUILDS
BACK INTO REGION.

.STL...TORNADO WATCH FOR PORTIONS OF SOUTHEASTER AND EASTERN
MISSOURI...AND SOUTHWESTERN ILLINOIS.

CARNEY
Hazardous weather outlook, Apr 4, 2:30 PM CST, 2 hours 5 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
230 PM CST FRI APR 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ALONG A SOUTHEAST OF A LINE FROM ROLLA TO MONTGOMERY CITY
MISSOURI TO PITTSFIELD ILLINOIS.  THIS INCLUDES THE ST LOUIS METRO
AREA.  THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS JUST
NORTHWEST OF THE MODERATE RISK...GENERALLY SOUTH OF A COLUMBIA
MISSOURI TO QUINCY ILLINOIS LINE.

THUNDERSTORMS...SOME SEVERE...HAVE DEVELOPED ALONG A COLD FRONT OVER
EASTERN MISSOURI AND SOUTHWEST ILLINOIS THIS AFTERNOON.  A FEW OF
THESE STORMS WILL BE SEVERE...PRODUCING DAMAGING WINDS AND LARGE
HAIL.  ISOLATED TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS ANOTHER CHANCE OF THUNDERSTORMS ACROSS THE AREA SATURDAY
NIGHT THROUGH SUNDAY NIGHT AS THE NEXT STORM SYSTEM MOVES ACROSS
THE MIDDLE MISSISSIPPI VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

BRITT

In the hours before

Local storm report, Apr 4, 2:52 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
252 PM CST FRI APR 04 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    FENTON                    MO   0.88 INCH HAIL
04/04/03   ST LOUIS                       REPORTED BY SEVERE
                                          WEATHER SPOTTERS.
Local storm report, Apr 4, 2:52 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
252 PM CST FRI APR 04 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    FENTON                    MO   0.88 INCH HAIL
04/04/03   ST LOUIS                       REPORTED BY SEVERE
                                          WEATHER SPOTTERS.
Local storm report, Apr 4, 3:01 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
301 PM CST FRI APR 04 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    GREENFIELD                IL   1.00 INCH HAIL
04/04/03   GREENE                         REPORTED BY GREENE COUNTY
                                          SHERIFFS DEPARTMENT.

0253 PM    2E HARVESTER              MO   1.75 INCH HAIL
04/04/03   ST CHARLES                     DIME TO GOLFBALL SIZED
                                          HAIL.REPORTED BY SEVERE
                                          WEATHER SPOTTERS.
Local storm report, Apr 4, 3:01 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
301 PM CST FRI APR 04 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    GREENFIELD                IL   1.00 INCH HAIL
04/04/03   GREENE                         REPORTED BY GREENE COUNTY
                                          SHERIFFS DEPARTMENT.

0253 PM    2E HARVESTER              MO   1.75 INCH HAIL
04/04/03   ST CHARLES                     DIME TO GOLFBALL SIZED
                                          HAIL.REPORTED BY SEVERE
                                          WEATHER SPOTTERS.
Local storm report, Apr 4, 3:16 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
316 PM CST FRI APR 04 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    HIGH RIDGE                MO   1.50 INCH HAIL
04/04/03   JEFFERSON                      REPORTED BY SEVERE
                                          WEATHER SPOTTERS.

0255 PM    BRIGHTON                  IL   1.25 INCH HAIL
04/04/03   MACOUPIN                       REPORTED BY SEVERE
                                          WEATHER SPOTTERS.

0258 PM    BUNKER HILL               IL   1.75 INCH HAIL
04/04/03   MACOUPIN                       REPORTED BY SEVERE
                                          WEATHER SPOTTERS.

0303 PM    ST. CHARLES               MO   1.00 INCH HAIL
04/04/03   ST CHARLES                     REPORTED BY SEVERE
                                          WEATHER SPOTTERS.

0310 PM    OAKVILLE                  MO   1.00 INCH HAIL
04/04/03   ST LOUIS                       REPORTED BY AMATEUR RADIO
                                          OPERATOR.
Local storm report, Apr 4, 3:16 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
316 PM CST FRI APR 04 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    HIGH RIDGE                MO   1.50 INCH HAIL
04/04/03   JEFFERSON                      REPORTED BY SEVERE
                                          WEATHER SPOTTERS.

0255 PM    BRIGHTON                  IL   1.25 INCH HAIL
04/04/03   MACOUPIN                       REPORTED BY SEVERE
                                          WEATHER SPOTTERS.

0258 PM    BUNKER HILL               IL   1.75 INCH HAIL
04/04/03   MACOUPIN                       REPORTED BY SEVERE
                                          WEATHER SPOTTERS.

0303 PM    ST. CHARLES               MO   1.00 INCH HAIL
04/04/03   ST CHARLES                     REPORTED BY SEVERE
                                          WEATHER SPOTTERS.

0310 PM    OAKVILLE                  MO   1.00 INCH HAIL
04/04/03   ST LOUIS                       REPORTED BY AMATEUR RADIO
                                          OPERATOR.

The radar

The St Louis radar (KLSX), 47 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Clair

When
April 4, 4:35 PM CST
Where
St. Clair County, Dupo
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.517, -90.200

Storm spotters reported several large trees and power lines down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348594.